Harvard Heart Letter

Ask the doctor: Is warfarin plus aspirin safe?

Q. I am a 78-year-old woman and have atrial fibrillation. My physician prescribed me Coumadin. Last month aspirin was added to my regimen. Is it okay to take both of these drugs together?

A. It is quite common to take aspirin and warfarin together. These two medications prevent blood clots in different ways. Aspirin attacks the platelets, the tiny cells that start blood clots. Warfarin decreases the amount of clotting proteins that that the liver makes. In addition to treating your atrial fibrillation with warfarin (Coumadin), your doctor probably decided you need aspirin for another reason. Although using two different methods to prevent blood clots does increase the risk of bleeding, it is generally accepted as safe given the potential benefits.

— Thomas Lee, M.D. and Richard Lee, M.D.
Co-Editors in Chief, Harvard Heart Letter

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »